Alert archive / Oregon / Frost Advisories in 2014
Frost Advisory 3, NWS Medford, OR
NWS Medford, OR issued this frost advisory at Apr 19, 2014, 2:13 PM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Apr 20, 2014, 2:00 AM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2014, 2:13 PM PDT (21:13 UTC)
- In effect from
- Apr 20, 2014, 2:00 AM PDT
- Expired
- Apr 20, 2014, 8:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Curry County, OR, Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
573 WWUS76 KMFR 192113 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 213 PM PDT SAT APR 19 2014 ORZ024-026-200515- /O.NEW.KMFR.FR.Y.0003.140420T0900Z-140420T1500Z/ EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND 213 PM PDT SAT APR 19 2014 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY. * TEMPERATURE...33 TO 36. * TEMPERATURE INVERSION...A MODERATE INVERSION IS EXPECTED EARLY SUNDAY MORNING WITH AROUND 3 TO 6 DEGREES OF WARMING JUST ABOVE THE SURFACE. * LOCATIONS INCLUDE: THE ILLINOIS AND APPLEGATE VALLEYS AND PORTIONS OF THE ROGUE VALLEY INCLUDING ASHLAND... PHOENIX...TALENT...WHITE CITY...EAGLE POINT AND SHADY COVE. * IMPACTS...THESE COLD TEMPERATURES AND FROST COULD DAMAGE COLD- SENSITIVE PLANTS IF LEFT UNPROTECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ CC
2 follow-up statements
554 WWUS76 KMFR 200458 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 958 PM PDT SAT APR 19 2014 ORZ024-026-201500- /O.CON.KMFR.FR.Y.0003.140420T0900Z-140420T1500Z/ EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND 958 PM PDT SAT APR 19 2014 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT SUNDAY. * TEMPERATURE...33 TO 36. * TEMPERATURE INVERSION...A MODERATE INVERSION IS EXPECTED EARLY SUNDAY MORNING WITH AROUND 3 TO 6 DEGREES OF WARMING JUST ABOVE THE SURFACE. * LOCATIONS INCLUDE: THE ILLINOIS AND APPLEGATE VALLEYS AND PORTIONS OF THE ROGUE VALLEY INCLUDING ASHLAND...PHOENIX... TALENT...WHITE CITY...EAGLE POINT AND SHADY COVE. * IMPACTS...THESE COLD TEMPERATURES AND FROST COULD DAMAGE COLD- SENSITIVE PLANTS IF LEFT UNPROTECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ SPILDE/CC
028 WWUS76 KMFR 201510 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 810 AM PDT SUN APR 20 2014 ORZ024-026-201615- /O.EXP.KMFR.FR.Y.0003.000000T0000Z-140420T1500Z/ EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- INCLUDING THE CITIES OF...CAVE JUNCTION...ASHLAND 810 AM PDT SUN APR 20 2014 ...FROST ADVISORY HAS EXPIRED... THE FROST ADVISORY IS NO LONGER IN EFFECT. * TEMPERATURE...LOW TEMPERATURES WERE IN THE LOWER 30S TO LOWER 40S ACROSS THE AREA THIS MORNING WITH THE COLDEST TEMPERATURES IN THE ILLINOIS VALLEY. $$ DW
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Apr 19, 8:54 AM PDT, 5 hours 19 minutes earlier.
Area forecast discussion, Apr 19, 8:54 AM PDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
854 AM PDT SAT APR 19 2014
.SHORT TERM...A VERY WEAK FRONT IS JUST OFF THE COAST AND WILL
MOVE INLAND LATE THIS MORNING AND THIS AFTERNOON. ONLY VERY LIGHT
RAIN IS EXPECTED WITH THE FRONT...WITH MOST AREAS ALONG THE COAST
AND INTO DOUGLAS COUNTY JUST EXPECTED TO GET A FEW HUNDREDTHS.
OUTSIDE THE COASTAL AREAS...UMPQUA BASIN AND SOUTHERN OREGON
CASCADES...EXPECT MOSTLY DRY CONDITIONS WITH ONLY A SLIGHT CHANCE
FOR MEASURABLE RAIN POSSIBLE IN OTHER WEST SIDE LOCATIONS. BEHIND
THE FRONT EXPECT CLEARING AND DRYING SATURDAY EVENING. BESIDES
LIGHT RAIN...THE ONLY OTHER IMPACTS FROM THIS FRONT ARE EXPECTED
ALONG THE BEACHES AND COAST AS INCREASED SEAS SATURDAY NIGHT AND
SUNDAY MORNING BRING HIGH SURF CONDITIONS TO THE AREA.
ON SUNDAY, MODELS CONTINUE TO SHOW WARM AND DRY CONDITIONS WITH A
WEAK UPPER RIDGE OVER THE AREA. THESE CONDITIONS WILL CHANGE EARLY
NEXT WEEK THOUGH. OFFSHORE A LARGE UPPER TROUGH WILL DEVELOP ON
SUNDAY AND MOVE TOWARDS THE PACNW COAST MONDAY. MODELS CONTINUE
TO SHOW A STRONGER AND MOIST FRONT MOVING TOWARDS THE AREA MONDAY
AND INLAND MONDAY EVENING AND NIGHT. THIS WILL BRING PRECIPITATION
TO THE AREA FOLLOWED BY COOLER TEMPERATURES ON TUESDAY.
&&
.AVIATION...BASED ON 19/12Z TAF CYCLE...ASIDE FROM SOME MVFR/IFR
CONDITIONS ALIGN THE IMMEDIATE COASTLINE...VFR CONDITIONS PREVAIL
OVER THE REGION THIS MORNING. MVFR CIGS AND LIGHT SHOWERS WILL
SPREAD INLAND TO AREAS NORTH OF THE UMPQUA DIVIDE THIS MORNING AS A
FRONT APPROACHES. THE FRONT IS UNLIKELY TO PRODUCE ANY RAIN
ELSEWHERE TODAY AND CIGS WILL PROBABLY REMAIN VFR THROUGHOUT THE
FRONTAL PASSAGE. HOWEVER...GUSTY WINDS ARE EXPECTED TO DEVELOP
BEHIND THE FRONT EARLY IN THE AFTERNOON AT MOST LOCATIONS...BUT
ESPECIALLY ON THE EAST SIDE. GUSTS TO 30KT ARE POSSIBLE AT KLMT.
SOME WAVE TURBULENCE WILL OCCUR EAST OF MOUNTAIN RANGES SATURDAY
AFTERNOON. TONIGHT...MVFR/IFR CIGS ARE LIKELY TO RETURN TO AREAS
ALONG THE COAST AND IN THE UMPQUA BASIN.
&&
.MARINE...CONFIDENCE IS HIGH CONCERNING THE MANY ISSUES AFFECTING
THE COASTAL WATERS THROUGH THE NEXT WEEK. THE FIRST OF THESE WILL BE
A COLD FRONT THAT IS FORECAST TO PUSH INTO THE REGION TODAY. SOUTH
WINDS WILL INCREASE AHEAD OF THIS SYSTEM...LIKELY REACHING SMALL
CRAFT CRITERIA THROUGH THIS AFTERNOON. CHOPPY WIND DRIVEN SEAS WILL
ALSO CONTINUE THROUGH EARLY THIS AFTERNOON...AND CONDITIONS WILL
IMPROVE THIS EVENING. HOWEVER...VERY HEAVY LONG PERIOD WESTERLY
SWELL WILL ENTER THE REGION LATE TONIGHT...AND SEAS WILL BECOME
VERY STEEP AND HAZARDOUS SUNDAY. SWELL WILL DECAY SOME PRIOR TO
REACHING THE INNER WATERS...SO THE WARNING DOES NOT EXTEND ALL THE
WAY TO THE COAST...BUT HIGH END SMALL CRAFT CONDITIONS ARE EXPECTED
OVER THE INNER WATERS. THE HEAVY SWELL WILL ALSO SUPPORT HEAVY
BREAKERS OVER BARS AND WITHIN THE SURF ZONE. FISHING GEAR LOCATED AT
DEPTHS OF AROUND 750 FEET OR LESS COULD BE RELOCATED OR DAMAGED.
SEAS WILL GRADUALLY SUBSIDE THROUGH EARLY NEXT WEEK...BUT WILL
REMAIN AT SMALL CRAFT ADVISORY LEVELS THROUGH AT LEAST WEDNESDAY AS
SEVERAL MORE SWELL TRAINS PROPAGATE THROUGH THE REGION. ALTHOUGH
NUMEROUS SYSTEMS WILL PASS OVER THE AREA NEXT WEEK...WINDS WILL
REMAIN RELATIVELY LIGHT. -BPN
&&
.PREV DISCUSSION... /ISSUED 415 AM PDT SAT APR 19 2014/
DISCUSSION...THE WEATHER PATTERN HAS BECOME MORE ACTIVE. A
SERIES OF DISTURBANCES WILL AFFECT OUR AREA DURING THE NEXT WEEK
AND LIKELY INTO EARLY MAY. TEMPERATURES ARE FORECAST TO BE NEAR
NORMAL DURING MOST OF THAT TIME. BUT, THERE WILL BE ONE MORE DAY
OF MOSTLY SUNNY SKIES AND MUCH ABOVE NORMAL HIGH TEMPERATURES ON
SUNDAY.
FIRST, A COLD FRONT IS OFFSHORE. IT WILL WEAKEN AS IT MOVES
INLAND AND IS EXPECTED TO DISSIPATE BY THE TIME IT REACHES THE
EAST SIDE THIS EVENING. IT WILL PRODUCE A PERIOD OF LIGHT RAIN
ALONG THE COAST MAINLY DURING THE LATE MORNING AND EARLY
AFTERNOON AND IN DOUGLAS COUNTY IN THE AFTERNOON WITH RAINFALL AMOUNTS
OF LESS THAN A TENTH OF AN INCH. THERE IS A SLIGHT CHANCE TO A CHANCE
OF A MEASURABLE AMOUNT ELSEWHERE IN SOUTHWEST OREGON AND FAR
WESTERN SISKIYOU COUNTY. THE ROGUE VALLEY IS NOT LIKELY TO RECEIVE
MORE THAN A FEW RAIN DROPS THIS AFTERNOON. NORTHWEST WINDS WILL BE
BREEZY THIS AFTERNOON AND EARLY EVENING WITH THE STRONGEST WINDS
GUSTING UP TO 30 MPH EAST OF THE CASCADES.
MID AND HIGH LEVEL CLOUDS WILL DIMINISH EARLY TONIGHT BUT LOW
CLOUDS ARE EXPECTED TO DEVELOP OVERNIGHT INTO EARLY SUNDAY AT THE COAST
AND IN THE UMPQUA VALLEY. WITH THE LACK OF CLOUDS IN THE REST OF
OUR AREA, IT WILL BE A COUPLE TO A FEW DEGREES COLDER THAN NORMAL ON
SUNDAY MORNING. TEMPERATURES WILL BE BELOW FREEZING OVER ALMOST
ALL OF SOUTH CENTRAL OREGON AND OUR NORTHERN CALIFORNIA ZONES ON
SUNDAY MORNING WITH A FEW ISOLATED PATCHES OF FROST POSSIBLE IN
THE NORMALLY COLDEST PARTS OF THE ILLINOIS, APPLEGATE, AND ROGUE
VALLEYS...AWAY FROM CITY CENTERS. MEANTIME, HIGH SURF WILL RAPIDLY
DEVELOP TONIGHT AND CONTINUE THROUGH SUNDAY MORNING. IT IS RARE
THAT THERE WILL BE LARGE WAVES DURING A PLEASANT WEATHER DAY BUT
THAT WILL NOT MAKE THE SURF ANY LESS DANGEROUS. BREAKERS WILL BE
MAINLY 22 TO 24 FEET BUT SNEAKER WAVES OF LARGER HEIGHT ARE
LIKELY. VISITORS TO THE SOUTHERN OREGON COAST SHOULD STAY AWAY
FROM JETTIES AND PIERS AND FAR AWAY FROM BREAKING SURF.
A HIGH PRESSURE RIDGE WILL BRIEFLY BUILD OVER THE AREA SUNDAY WITH
MUCH WARMER TEMPERATURES AND WEAKER WIND SPEEDS. BETWEEN MONDAY
AND THURSDAY THERE WILL BE FREQUENT PERIODS OF LIGHT TO MODERATE
PRECIPITATION. A FEW LIGHT SHOWERS ARE POSSIBLE ON
MONDAY IN ADVANCE OF A COLD FRONT...MAINLY OVER THE WEST SIDE
MOUNTAINS. THERE IS GOOD MODEL AGREEMENT THAT THE FRONT WILL REACH
THE COAST BY THE END OF THE MONDAY AFTERNOON THEN TRACK ACROSS OUR
AREA DURING MONDAY NIGHT WITH THE SNOW LEVEL FALLING TO 5000 FEET
BEFORE THE END OF THE NIGHT. THE PROBABILITY OF PRECIPITATION WAS
INCREASED IN THE FORECAST. THIS FRONT WILL ALSO GENERATE ANOTHER
AFTERNOON AND EVENING OF GUSTY SOUTHWEST TO WEST WINDS WITH GUSTS
TO 35 MPH FORECAST ON THE EAST SIDE AND WINDY CONDITIONS IN THE
SHASTA VALLEY AS WELL.
BEHIND THE FRONT, A COLD UPPER LEVEL TROUGH WILL TRACK INTO THE
PACIFIC NORTHWEST ON TUESDAY. A SHORTWAVE TROUGH EMBEDDED IN THE
LOW WILL BRING SCATTERED TO NUMEROUS SHOWERS AND I HAVE ADDED
MENTION OF A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS TO MUCH OF
THE EAST SIDE. THESE SHOWERS COULD PRODUCE SMALL HAIL AND/OR
GRAUPEL. SNOW LEVELS ARE TRICKY WHEN IT IS COLD AND SHOWERY THIS
TIME OF THE YEAR. THE ANGLE OF THE SUN, LENGTH OF THE DAY, AND
WARM SOIL TEMPERATURES RESULT IN SNOW MELTING AS IT HITS THE
GROUND. THUS, THE SNOW LEVEL IS FORECAST TO BE AROUND 5000 FEET
BUT SOME SNOWFLAKES COULD BE MIXED IN WITH RAIN SHOWERS AS LOW AS
3000 FEET DURING TUESDAY AND TUESDAY NIGHT.
THE COLD TROUGH WILL SHIFT EAST OF OUR AREA BY EARLY WEDNESDAY
THEN A MOIST ONSHORE FLOW WILL FOLLOW AS A DISTURBANCE RIDES OVER
AN OFFSHORE RIDGE. THIS WILL BRING SLIGHT WARMING BUT MOST NOTABLY A
CHANCE OF SHOWERS...MAINLY IN WESTERN OREGON.
THE NEXT FRONT WILL ARRIVE ON THURSDAY WITH A FOCUS FOR RAIN FROM
THE SOUTHERN OREGON COAST NORTHWARD INTO NORTHWEST OREGON AND
WASHINGTON. THE GFS IS STRONGER/WETTER AND LESS PROGRESSIVE THAN
THE ECMWF WITH THE FRONT. FOR THE REMAINDER OF THE WEEK
THEREAFTER, THERE ARE MODEL DIFFERENCES IN TIMING AND STRENGTH OF
FEATURES. BUT, BOTH THE ECMWF AND GFS INDICATE AN ACTIVE ONSHORE
FLOW WITH THE NEXT BATCH OF DISTURBANCES MOVING INLAND. WHAT COULD
BE THE STRONGEST OF THE WHOLE SERIES OF FRONTS IS POSSIBLE ON
SUNDAY APRIL 27TH, BUT MODEL DIFFERENCES ARE VERY LARGE/CONFIDENCE IS
LOW AT THIS EARLY JUNCTURE.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT SUNDAY
FOR ORZ021-022.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM PDT THIS AFTERNOON FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING FROM 11 PM THIS EVENING TO 11 AM PDT
SUNDAY FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT TUESDAY
FOR PZZ350-356-370-376.
CCNearby
Frost Advisories in Oregon, 2014Every frost advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.